High Wind, Kittson
- When
- May 21, 8:00 PM CST to May 22, 1:00 PM CST
- Where
- Kittson forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A low pressure system travelled from near Winnipeg, Manitoba, into northwest Minnesota. A cold front trailing behind this system brought a period of very strong wind speeds to a portion of the Devils Lake region and the northern Red River Valley.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A low pressure system travelled from near Winnipeg, Manitoba, into northwest Minnesota. A cold front trailing behind this system brought a period of very strong wind speeds to a portion of the Devils Lake region and the northern Red River Valley. The highest measured wind gusts were pretty uniform, around 60 mph. Some roof damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 21, 8:00 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 900 PM CDT SAT MAY 21 2005 ...ISSUED HIGH WIND WARNING FOR DEVILS LAKE BASIN THROUGH 930 AM... .DISCUSSION... BAND OF SHOWERS TRANSPORTING WINDS IN EXCESS OF 60 MPH TO SURFACE NEAR CHURCHS FERRY ND. EXPECT POTENTIALLY DAMAGING WINDS TO OCCUR OVER THE DEVILS LAKE BASIN THROUGH THE NIGHT INTO SUNDAY MORNING. WITH PASSAGE OF COLD FRONT...WILL ALSO ISSUE WIND ADVISORY FOR ALL BUT EASTERN AREAS FOR REST OF TONIGHT THROUGH 18Z SUNDAY AND MENTION WINDS POSSIBLY GUSTING TO 50 MPH NEAR ANY SHOWERS TONIGHT AND SUNDAY. DVL JUST GUSTED TO 45KT AT 0255Z. WILL ISSUE ANOTHER NPW/ZFP SHORTLY. ----------------------------------------------------------------- .DISCUSSION... MAIN CHALLENGE OVERNIGHT INTO SUNDAY WILL BE WIND POTENTIAL. WIND SPEEDS HAVE DROPPED BELOW WIND ADVISORY CRITERIA THROUGH THE REGION FOR NOW. STILL SEEING SOME SCATTERED THUNDERSTORMS ACROSS NORTHERN AREAS WHERE ML CAPES AROUND 300J/KG STILL EXIST. OVERNIGHT EXPECT LOW PRESSURE CURRENTLY NEAR WINNIPEG TO DROP SOUTH AND EAST INTO NW MN BY SUNDAY MORNING. MAIN COLD FRONT WILL PASS THROUGH REGION AFTER 06Z...AND ETA INDICATES SOUNDINGS SHOULD BECOME NEARLY ADIABATIC IN NORTHEAST ND WITH FRONTAL PASSAGE. NOT TOO SURE OF HOW ADIABATIC SOUNDINGS WILL BECOME THOUGH...BUT WITH 50KT TO MIX TO SFC WIND ADVISORY CRITERIA MAY BE MET LATER TONIGHT THROUGH AT LEAST THE MORNING HOURS ON SUNDAY. WILL LET CURRENT WIND ADVISORY EXPIRE AT 9PM AND RE-EVALUATE WIND POTENTIAL LATER TONIGHT/SUNDAY ONCE 00Z MODELS COME IN. WE CAN ALSO CHECK LATEST TRENDS UPSTREAM TO SEE IF MORE WIND HEADLINES WILL BE NEEDED TONIGHT. WILL MAINTAIN SOME LOW POPS FOR SHOWERS TONIGHT AS WRAPAROUND SHOWERS MOVE DOWN INTO REGION FROM CANADA. WILL HIT SHOWERS HARDEST IN NORTHERN AREAS CLOSEST TO UPPER LOW AND BEST LIFT. WILL TWEAK GRIDS AND GET AN UPDATE OUT BY 930 PM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...HIGH WIND WARNING DVL BASIN TONIGHT THROUGH 930 AM SUNDAY AND WIND ADVISORY TONIGHT-18Z SUNDAY FOR REST OF REGION. MN...WIND ADVISORY TONIGHT-18Z SUNDAY FOR ALL BUT FAR EASTERN AREAS. && KELLENBENZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 607 AM CDT SAT MAY 21 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-212006- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 607 AM CDT SAT MAY 21 2005 ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING AND AGAIN THIS AFTERNOON AND EVENING. STRONG STORMS THIS MORNING WILL OCCUR GENERALLY ALONG AND NORTH OF HIGHWAY 200 WITH DAMAGING WINDS THE PRIMARY HAZARD. THE STORMS SHOULD WEAKEN BY NOON. BY MID AFTERNOON STRONG THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP AS A COLD FRONT SWEEPS THROUGH THE AREA. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE VOELKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 312 PM CDT SAT MAY 21 2005 MNZ001>009-013>017-022>024-027>032-040-220200- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-CLAY MN-NORTH CLEARWATER MN- SOUTH CLEARWATER MN-GRANT MN-HUBBARD MN-KITTSON MN- LAKE OF THE WOODS MN-MAHNOMEN MN-EAST MARSHALL MN- WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN- PENNINGTON MN-EAST POLK MN-WEST POLK MN-RED LAKE MN-ROSEAU MN- WADENA MN-WILKIN MN- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 310 UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES BELTRAMI HUBBARD LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 11 COUNTIES BECKER CLAY CLEARWATER KITTSON MAHNOMEN MARSHALL NORMAN PENNINGTON POLK RED LAKE ROSEAU IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES GRANT OTTER TAIL WILKIN INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS... ROSEAU AND THIEF RIVER FALLS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
539 PM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 4 N CROOKSTON 47.83N 96.61W
05/21/2005 POLK MN EMERGENCY MNGR
DAMAGE TO A POLE BARN. TREE TOPS CUT DOWN.
&&
JDSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 551 PM CDT SAT MAY 21 2005 MNZ001>003-014>015-022-029-040-212349- CLAY MN-GRANT MN-MAHNOMEN MN-NORMAN MN-EAST POLK MN- WEST POLK MN-RED LAKE MN-WILKIN MN- THE NATIONAL WEATHER SERVICE HAS CLEARED A PORTION OF SEVERE THUNDERSTORM WATCH 310. AREAS CLEARED FROM THE SEVERE THUNDERSTORM WATCH INCLUDE IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 5 COUNTIES CLAY MAHNOMEN NORMAN POLK RED LAKE IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 2 COUNTIES GRANT WILKIN MNZ004>009-013-016>017-023>024-027>028-030>032-220200- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-EAST MARSHALL MN- WEST MARSHALL MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN- PENNINGTON MN-ROSEAU MN-WADENA MN- SEVERE THUNDERSTORM WATCH 310 REMAINS VALID UNTIL 900 PM CDT SATURDAY EVENING FOR THE FOLLOWING AREAS IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES BELTRAMI HUBBARD LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 6 COUNTIES BECKER CLEARWATER KITTSON MARSHALL PENNINGTON ROSEAU IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY OTTER TAIL INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS... ROSEAU AND THIEF RIVER FALLS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 643 PM CDT SAT MAY 21 2005 MNZ004>009-013-016>017-023>024-027>028-030>032-220055- WEST BECKER MN-EAST BECKER MN-NORTH BELTRAMI MN- SOUTH BELTRAMI MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-EAST MARSHALL MN- WEST MARSHALL MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN- PENNINGTON MN-ROSEAU MN-WADENA MN- THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUDERSTORM WATCH 310 FOR THE FOLLOWING AREAS. NO AREAS REMAIN WITHIN THIS WATCH. IN CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY WADENA IN NORTH CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES BELTRAMI HUBBARD LAKE OF THE WOODS IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 6 COUNTIES BECKER CLEARWATER KITTSON MARSHALL PENNINGTON ROSEAU IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 1 COUNTY OTTER TAIL INCLUDING THE CITIES OF BEMIDJI...DETROIT LAKES...FERGUS FALLS... ROSEAU AND THIEF RIVER FALLS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
812 PM CDT SAT MAY 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TORNADO 6 N CROOKSTON 47.86N 96.61W
05/21/2005 POLK MN NWS STORM SURVEY
CONSIDERABLE DAMAGE TO A WELL CONSTRUCTED POLE BARN.
LARGE TREES WERE ALSO SNAPPED IN HALF. TORNADO WAS F2 IN
INTENSITY WITH WINDS ESTIMATED BETWEEN 140 AND 150 MPH.
&&
BRAMERThe national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454650, 5454651, 5454652, 5454653.